Minnesota, 2015Blizzard in Minnesota, January 8 to 9, 2015
January 8 to 9, 2015 · NWS MPX · 22 events in 22 counties and zones
During the morning of Thursday, January 8th, snow fell across a wide area of Minnesota, with the heaviest in the eastern part of the state. Previous snowfall that occurred Monday, January 5th, plus a light dusting that occurred Thursday morning, combined with increasing northwest winds to produce blizzard conditions across a large area of western and southern Minnesota.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning of Thursday, January 8th, snow fell across a wide area of Minnesota, with the heaviest in the eastern part of the state. Previous snowfall that occurred Monday, January 5th, plus a light dusting that occurred Thursday morning, combined with increasing northwest winds to produce blizzard conditions across a large area of western and southern Minnesota.
By the early afternoon, winds started to gust over 50 mph in west central Minnesota. Area road weather cameras, plus the Minnesota Department of Transportation and local authorities, began to see numerous accidents develop. By 2 pm, several highways from west central Minnesota, southwest along the Minnesota River Valley, and along the Minnesota/Iowa border, closed due to severe blowing and drifting and car accidents. Conditions improved by the mid to late evening as winds slowly decreased and blowing snow lessened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 8, 11:18 AM CST, 42 minutes earlier.
Area forecast discussion, Jan 8, 11:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 AM CST THU JAN 8 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 427 AM CST THU JAN 8 2015
A LOT TO TALK ABOUT THIS MORNING. WE'VE GOT A BLIZZARD WARNING FOR
SOUTHWESTERN AND SOUTH CENTRAL MN. AND FROM APPLETON TO MORRIS
THROUGH ALEXANDRIA...WINDS WILL BE JUST AS STRONG AS THE BLIZZARD
WARNING AREA...BUT LACK OF EXISTING SNOW PACK EXPLAINS WHY THIS AREA
IS INSTEAD IN A WINTER WEATHER ADVISORY...MAINLY FOR THE VERY STRONG
WINDS. ON THE OPPOSITE SIDE OF THE CWA...EAU CLAIRE...CHIPPEWA...AND
RUSK COUNTIES ARE UNDER A WINTER WEATHER ADVISORY FOR 2-4" OF
ACCUMULATION FOLLOWED BY BREEZY CONDITIONS CREATING DRIFTING SNOW
CONCERNS.
A POTENT LITTLE SHORTWAVE WAS VISIBLE ON WATER VAPOR IMAGERY MOVING
INTO THE DAKOTAS EARLY THIS MORNING. THIS FEATURE WILL BRING THE
ACCUMULATING SNOW TO THE FA. AN IMPRESSIVE LOW LEVEL JET OF AROUND
50KTS OVER THE NEXT FEW HOURS WILL QUICKLY SATURATE THE LOW LEVELS
AND PROVIDE STRONG WAA/F-GEN LIFT TO THE AREA. SATURATION WILL TAKE
PLACE AS THE FORCING IS ALREADY INTO MINNESOTA...SO THE WINDOW OF
OPPORTUNITY FOR ACCUMULATING SNOW IN WESTERN MN IS SHORT...BUT THE
RAP...HRRR...AND HOPWRF ALL INDICATED A SLIGHT SOUTHERN SHIFT IN
SNOWFALL. THIS DID PLAY A PARTIAL ROLE IN THE ISSUANCE OF THE
BLIZZARD WARNING AS UP TO AN INCH OF FRESH SNOW MAY FALL ACROSS A
PORTION OF THAT AREA. MORE SNOW AS YOU GO FARTHER NORTHEAST. AT
THE SURFACE...THE LOW PRESSURE CENTER WILL PASS THROUGH THE STATE
FROM MID TO LATE MORNING...WITH A TRAILING COLD FRONT SWEEPING
THROUGH.
ONCE THE COLD FRONT GOES THROUGH...WINDS WILL TURN NW AND BECOME
QUITE STRONG. SOUTHWESTERN MN WILL HAVE THE STRONGEST WINDS...AND
THE POTENTIAL FOR A GROUND BLIZZARD IS SOLID. MODEL SOUNDINGS
INDICATE A MIXED LAYER WITH 50KTS AT THE TOP OF THE CHANNEL THIS
AFTERNOON...AND THE TREND IN THE GUIDANCE HAS BEEN TO INCREASE THE
WIND SPEED AS WE'VE GOTTEN CLOSER TO THE EVENT. SUSTAINED WINDS OF
30-35 MPH WITH GUSTS 0F 45-50MPH ARE LIKELY IN WESTERN MN THROUGH
SOUTH CENTRAL MN. THE EXISTING SNOWPACK IN THE BLIZZARD WARNING IS
NOT PARTICULARLY DEEP...BUT ITS ONLY A FEW DAYS OLD AND
TEMPERATURES HAVE BEEN VERY COLD. REPORTS WE'VE RECEIVED IS THAT THE
CURRENT SNOW PACK IS STILL SUSCEPTIBLE TO BLOWING AND DRIFTING.
IN THE EASTERN HALF OF THE AREA...WHILE CONDITIONS WILL BE
BREEZY...THE MAIN FOCUS IS THE SNOW. GENERALLY 1-3" IN EASTERN MN
IS EXPECTED WITH 2-4" IN WESTERN WI. SOME GUIDANCE DOES INDICATE THE
POTENTIAL OF 4-5" IN WESTERN WI. COMBINED WITH THE INCREASING WINDS
TONIGHT...SOME BLOWING AND DRIFTING IS ALSO POSSIBLE.
TEMPS TONIGHT WILL FALL WELL BELOW ZERO ONCE AGAIN WITH STILL BREEZY
NORTHWEST WINDS. VERY COLD WIND CHILLS ARE EXPECTED WITH VALUES
RANGING FROM -25F TO -30F THROUGH FRIDAY MORNING. THE DAY SHIFT WILL
LIKELY DECIDE WHETHER OR NOT A WIND CHILL ADVISORY IS NECESSARY.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 427 AM CST THU JAN 8 2015
A BENIGN LONG TERM FORECAST PERIOD IS EXPECTED...WITH DRY WEATHER
AND TEMPERATURES GRADUALLY TRENDING TO CLIMATOLOGICAL NORMALS BY MID
TO LATE IN THE UPCOMING WEEK. WIND CHILL ADVISORIES APPEAR POSSIBLE
FRIDAY NIGHT...BUT THEN UNLIKELY THROUGH THE REMAINDER OF THE LONG
TERM FORECAST.
IN THE WAKE OF THURSDAY/S SHORTWAVE TROUGH...WEAK COLD AIR ADVECTION WILL
PERSIST...WITH HIGHS LIKELY ONLY CLIMBING TO BETWEEN ZERO AND 5
ABOVE ON FRIDAY. FRIDAY NIGHT LOWS WILL DIP TO BETWEEN 5 BELOW AND
15 BELOW...WITH A 6-10 KT WIND GENERATING WIND CHILLS AROUND -25.
SLIGHT TEMPERATURE MODERATION FOR THE WEEKEND WILL OCCUR AS THE
ARCTIC HIGH SLIPS OFF TO THE SOUTHEAST AND THE LARGE SCALE PATTERN
TRANSITIONS TO ONE MORE OF A ZONAL FLOW REGIME. THIS WILL ALLOW
HIGHS TO MODERATE INTO THE DOUBLE DIGITS...AND LOWS TO HUG THE
ZERO DEGREE MARK A LITTLE CLOSER. THEREFORE...WIND CHILL
ADVISORIES APPEAR UNLIKELY FROM SATURDAY NIGHT THROUGH THE
UPCOMING WEEK. BY TUESDAY-WEDNESDAY...HIGHS IN THE UPPER TEENS TO
AROUND 20 DEGREES ARE EXPECTED...WITH LOWS EXPECTED TO STAY ABOVE
ZERO. GFS AND ECMWF MODELS ARE INDICATING A WEAK CLIPPER TO DIP
DOWN AROUND THE MIDDLE OF NEXT WEEK...WHICH COULD BRING A BRIEF
ROUND OF LIGHT SNOW IN THE TUESDAY NIGHT-WEDNESDAY TIMEFRAME.
HOWEVER...CONFIDENCE AND PROBABILITY ARE LOW AT THIS POINT...SO
THE FORECAST HAS BEEN LEFT DRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1106 AM CST THU JAN 8 2015
MODERATE SNOW LIFTING NORTHEAST OVER THE AREA INTO WEST CENTRAL
WISCONSIN INTO THIS AFTERNOON BEFORE ENDING IN THE FAR EAST BY 00Z
FRI. STRONG NW WINDS WITH LARGE PRESSURE RISES WITH ARCTIC COLD
FRONT EXITING TO THE EAST BY THIS EVENING. SOME 45 KT GUSTS
POSSIBLE INTO SOUTHWEST AREA...NEAR KRWF. OTHERWISE 30-35KT GUST
LIKELY ELSEWHERE WITH FROPA INTO EARLY EVENING AS ARCTIC AIR
ARRIVES. IFR CIGS/VBSYS SHOULD GRADUALLY IMPROVE FROM WEST TO
EAST...WITH CONDITIONS IMPROVING TO VFR THROUGH 05Z FRI. WILL HAVE
TO MONITOR VSBYS AND BLSN...ESPECIALLY SOUTHWEST. NW WINDS WILL
GRADUALLY DIMINISH INTO FRI MORNING...LOSING GUSTINESS THROUGH 18Z
MOST AREAS ACROSS THE WEST.
KMSP...AWW ISSUED FOR QUICK 1-2 INCHES OF SNOW THROUGH ABOUT 1 PM.
OTHERWISE IFR BECOMING MVFR CIGS LATE AFTERNOON WITH BLSN THE MAIN
CONCERN INTO THE EVENING. STRONG NW WINDS DEVELOPING BEHIND COLD
WITH GUSTS AROUND 30KTS INTO THE EVENING. THEN SLOWLY SLACKEN
OVERNIGHT INTO FRI MORNING. SHOULD SEE VFR CONDITIONS BY 05Z.
/OUTLOOK FOR KMSP/
FRI NIGHT...VFR. WINDS W AT 5 TO 10 KTS
SAT...VFR. WINDS SW AT 10 KTS.
SUN...VFR. WINDS NW AT 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ041-
047-048-054>057.
BLIZZARD WARNING UNTIL 3 AM CST FRIDAY FOR MNZ064-065-067-
073>076-082>085-091>093.
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ016-
027-028.
&&
SHORT TERM...SPD
LONG TERM...LS
AVIATION...DWEHazardous weather outlook, Jan 8, 4:42 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CST THU JAN 8 2015
MNZ064-065-067-073>076-082>085-091>093-091045-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
442 AM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WHITEOUT CONDITIONS ARE EXPECTED IN OPEN AREAS TODAY AS STRONG NORTHWEST
WINDS GUSTING TO BETWEEN 40 AND 50 MPH PRODUCE WIDESPREAD BLOWING
SNOW. THE WORST CONDITIONS ARE EXPECTED OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA...INCLUDING ALONG THE INTERSTATE 90 CORRIDOR.
WIND CHILLS WILL DROP TO BETWEEN 25 AND 30 DEGREES BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILLS WILL DROP TO BETWEEN 25 AND 30 DEGREES BELOW ZERO
ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>063-066-068>070-077-078-WIZ014>016-023>028-091045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-EAU CLAIRE-
442 AM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL OCCUR ACROSS CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN TODAY. SNOWFALL ACCUMULATIONS IN THE ONE TO FOUR
INCH RANGE ARE EXPECTED...WITH THE HIGHEST AMOUNTS EXPECTED ACROSS
WEST CENTRAL WISCONSIN FROM LADYSMITH TO EAU CLAIRE. STRONG
NORTHWEST WINDS WITH GUSTS ABOVE 40 MPH ARE EXPECTED THIS
AFTERNOON AND EVENING...ESPECIALLY OVER WEST CENTRAL MINNESOTA.
THIS WILL PRODUCE AREAS OF BLOWING SNOW AND VISIBILITY
REDUCTIONS...ESPECIALLY IN OPEN AREAS.
WIND CHILLS WILL DROP TO BETWEEN 25 AND 30 DEGREES BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND CHILLS WILL DROP TO BETWEEN 25 AND 30 DEGREES BELOW ZERO FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 8, 6:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 AM CST THU JAN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW SAINT JAMES 43.98N 94.63W
01/08/2015 E0.5 INCH WATONWAN MN TRAINED SPOTTER
HALF INCH OF SNOWFALL IN ONE HOUR.
VISIBILITY REDUCED TO A COUPLE OF BLOCKS.
&&
MKMLocal storm report, Jan 8, 11:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 AM CST THU JAN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND GST 5 SSW MARIETTA 44.93N 96.45W
01/08/2015 M54 MPH LAC QUI PARLE MN MESONET
MEASURED AT MNDOT WEATHER SENSOR ON HWY 212
AT MN/SD BORDER
&&
MKMBlizzard, Stevens
- When
- January 8, 12:00 PM CST to 4:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Social Media
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A cold front moved across the region by late morning with winds gusting up to 50 mph in open country. Roads became hazardous in the western part of the county with some whiteout conditions. Conditions started to improve by the mid afternoon hours as the combination of weakening winds and lack of snow cover resulted in improved visibility.
Blizzard, Swift
- When
- January 8, 12:00 PM CST to 4:00 PM CST
- Where
- Swift forecast zone
- Reported by
- Social Media
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A cold front moved across the region by late morning with winds gusting up to 50 mph in open country. Roads became hazardous in the western part of the county with some whiteout conditions. Conditions started to improve by the mid afternoon hours as the combination of weakening winds, and lack of snow cover resulted in improved visibility.
Blizzard, Chippewa
- When
- January 8, 12:30 PM CST to 6:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
A cold front moved across the region by the late morning with winds gusting up to 50 mph in open country. Roads became hazardous, especially near the Minnesota River where whiteout conditions were observed. Conditions started to improve during the afternoon, but roads remained hazardous until after 6 pm as winds lessened.
Blizzard, Lac Qui Parle
- When
- January 8, 12:30 PM CST to 6:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
A cold front moved across the region by the late morning with winds gusting up to 50 mph in open country. Roads became hazardous with accidents reported during the height of the blizzard. Conditions started to improve after 6 pm as winds lessened.
Blizzard, Yellow Medicine
- When
- January 8, 12:30 PM CST to 6:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A cold front moved across the region by the late morning with winds gusting up to 50 mph in open country. Roads became hazardous with accidents reported during the height of the blizzard. Conditions started to improve after 6 pm as winds lessened.
Blizzard, Kandiyohi
- When
- January 8, 1:00 PM CST to 6:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
A cold front moved across the region by the early afternoon with winds gusting up to 50 mph in open country. Roads became hazardous by mid afternoon in the far southwest corner. Conditions started to improve by 6 pm as winds lessened.
Blizzard, Renville
- When
- January 8, 1:00 PM CST to 9:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
A cold front moved across the region by the early afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after 9 pm as winds lessened.
Blizzard, Redwood
- When
- January 8, 1:30 PM CST to 9:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A cold front moved across the region by the early afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after 9 pm as winds lessened.
Blizzard, Sibley
- When
- January 8, 1:30 PM CST to 9:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
A cold front moved across the region by the early afternoon with winds gusting up to 50 mph in open country, especially in the far western part of the county. Roads became hazardous with several accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after 9 pm as winds lessened.
Blizzard, Blue Earth
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Blue Earth forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Brown
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Faribault
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Le Sueur
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Le Sueur forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Martin
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Nicollet
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Watonwan
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several roads closed during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, McLeod
- When
- January 8, 2:30 PM CST to 9:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 45 mph in open country, especially in the far southwest part of Mcleod County. Roads became hazardous with accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after 9 pm as winds lessened.
Blizzard, Freeborn
- When
- January 8, 3:00 PM CST to January 9, 12:00 AM CST
- Where
- Freeborn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Waseca
- When
- January 8, 3:00 PM CST to January 9, 12:00 AM CST
- Where
- Waseca forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
A cold front moved across the region by the mid afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Goodhue
- When
- January 8, 4:00 PM CST to 10:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
A cold front moved across the region by the late afternoon with winds gusting up to 45 mph in open country. Roads became hazardous with numerous accidents during the height of the blizzard. Conditions started to improve during the evening but remained very hazardous until after 10 pm.
Blizzard, Rice
- When
- January 8, 4:00 PM CST to January 9, 12:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
A cold front moved across the region by the late afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several accidents during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
Blizzard, Steele
- When
- January 8, 4:00 PM CST to January 9, 12:00 AM CST
- Where
- Steele forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
A cold front moved across the region by the late afternoon with winds gusting up to 50 mph in open country. Roads became hazardous with several accidents reported during the height of the blizzard. Conditions started to improve during the evening, but roads remained very hazardous until after midnight as winds lessened.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 8, 20151 death · 1 injured · 18 events
- Lake-Effect Snow in New York, January 8 to 10, 2015$140,000 · 8 events
- Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015$150,000 · 1 event
- Extreme Cold in Indiana, January 8, 201524 events
- Winter Weather in Indiana, January 8 to 9, 201522 events
- Winter Weather in Wisconsin, January 8, 201520 events
- Blizzard and Winter Weather in South Dakota, January 8, 201515 events
- Cold in Ohio, January 8, 201514 events
- High Wind and Winter Weather in South Dakota, January 8, 201556 kt wind · 13 events
- Winter Weather in Iowa, January 8, 201513 events
- Heavy Snow in Michigan, January 8 to 9, 201511 events
- Winter Weather in Iowa, January 8, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548439, 548440, 548395, 548412, 548441, 548411, 548434, 548433, 548436, 548391, 548393, 548396, 548414, 548421, 548432, 548444, 548431, 548409, 548442, 548410, 548435, 548438.